Hearing Loss May Be Linked to Viagra

BIRMINGHAM, Ala., May 19 (UPI) — U.S. researchers found an association between hearing loss and use of Viagra, the erectile dysfunction medication.

The study, published in the Archives of Otolaryngology — Head and Neck Surgery, found a potential for long-term hearing loss following use of Viagra, and possibly other phosphodiesterase type 5 inhibitors drugs such as Cialis and Levitra, although results on those drugs were inconclusive.


Study author Gerald McGwin of the University of Alabama at Birmingham School of Public Health said in the Food and Drug Administration in 2007 required PDE-5i medications to display more prominently the risk of hearing problems.

McGwin examined data on 11,525 men age 40 and older, gathered by the federal Agency for Healthcare Research and Quality from 2003 to 2006. Men who reported use of PDE-5i medications were twice as likely as men who had not used the drugs to also report hearing loss.

The relationship was strongest for men reporting use of Viagra, or sildenafil. McGwin said the association was less in Cialis, or tadalafil, and Levitra, or vardenafil — in part to a small sample size for both of those drugs.

Copyright 2010 United Press International, Inc. (UPI). Any reproduction, republication, redistribution and/or modification of any UPI content is expressly prohibited without UPI’s prior written consent.


Categorized | Other
Leave a Reply

You must be logged in to post a comment.

Advertisement